Slideshows Images Quizzes

Night Sweats (Causes, Remedies, and Treatments in Women and Men)

Antidepressants

Taking certain medications can lead to night sweats. In cases without other physical symptoms or signs of tumor or infection, medications are often determined to be the cause of night sweats.

Antidepressant medications are a common type of medication that can lead to night sweats. All types of antidepressants including tricyclic antidepressants, selective serotonin reuptake inhibitors (SSRIs), and the newer agents,venlafaxine (Effexor) andbupropion (Wellbutrin) can cause night sweats as a side effect, with a range in incidence from 8% to 22% of persons taking antidepressant drugs. Other psychiatric drugs have also been associated with night sweats.

Other medications

Medicine taken to lower fever (antipyretics) such as aspirin and acetaminophen (Tylenol and others) can sometimes lead to sweating.

Other types of drugs can cause flushing (redness of the skin, typically over the cheeks and neck), which, as mentioned above, may be confused with night sweats. Some of the many drugs that can cause flushing include:

  • niacin (Niacor, Niaspan, Slo-Niacin - taken in the higher doses used for lipid disorders)],
  • tamoxifen (Nolvadex)
  • hydralazine,
  • nitroglycerine, and
  • sildenafil (Viagra).

Many other drugs not mentioned above, including cortisone, prednisone, and prednisolone, may also be associated with flushing or night sweats.

5/6
Reviewed on 6/27/2017

Health Solutions From Our Sponsors